MilliporeSigma
  • Home
  • Search Results
  • Opiate-induced constipation related to activation of small intestine opioid μ2-receptors.

Opiate-induced constipation related to activation of small intestine opioid μ2-receptors.

World journal of gastroenterology (2012-04-12)
Wency Chen, Hsien-Hui Chung, Juei-Tang Cheng
ABSTRACT

To investigate the role of opioid μ-receptor subtype in opiate-induced constipation (OIC). The effect of loperamide on intestinal transit was investigated in mice. Ileum strips were isolated from 12-wk-old male BALB/c mice for identification of isometric tension. The ileum strips were precontracted with 1 μmol/L acetylcholine (ACh). Then, decrease in muscle tone (relaxation) was characterized after cumulative administration of 0.1-10 μmol/L loperamide into the organ bath, for a concentration-dependent study. Specific blockers or antagonists were used for pretreatment to compare the changes in loperamide-induced relaxation. In addition to the delay in intestinal transit, loperamide produced a marked relaxation in isolated ileum precontracted with ACh, in a dose-dependent manner. This relaxation was abolished by cyprodime, a selective opioid μ-receptor antagonist, but not modified by naloxonazine at a dose sufficient to block opioid μ-1 receptors. Also, treatment with opioid μ-1 receptor agonist failed to modify the muscle tone. Moreover, the relaxation by loperamide was attenuated by glibenclamide at a dose sufficient to block ATP-sensitive K+ (K(ATP)) channels, and by protein kinase A (PKA) inhibitor, but was enhanced by an inhibitor of phosphodiesterase for cyclic adenosine monophosphate (cAMP). Loperamide induces intestinal relaxation by activation of opioid μ-2 receptors via the cAMP-PKA pathway to open K(ATP) channels, relates to OIC.